Positive outcome after intentional overdose of dabigatran.

Published

Journal Article

INTRODUCTION: Dabigatran (Pradaxa™), an orally active direct thrombin inhibitor, was approved by the United States Food and Drug Administration for the prevention of stroke in patients with atrial fibrillation in October 2010. Life-threatening consequences from dabigatran therapy include hemorrhage and bleeding complications, but they typically occur after renal impairment. We describe the first case report of intentional, acute overdose with dabigatran. CASE REPORT: A 57-year-old woman with a medical history of depression and atrial fibrillation presented to the emergency department after ingesting 11.25 g of dabigatran in a suicide attempt. Despite an ecchymosis indicative of prior trauma, there was no evidence of acute bleeding. After receiving gastric lavage and activated charcoal therapy in the emergency department, she was admitted to the ICU. On presentation, dabigatran blood levels measured 970 ng/mL and thrombin clot times measured above the testable limits (>120 s) until 52 h post-arrival. The remainder of her clinical course was uncomplicated, and the patient was transferred to an inpatient psychiatric unit for depression follow-up. DISCUSSION: This case shows the clinical course of a patient with an acute, massive dabigatran overdose with no significant clinical consequences. Currently, there is no ideal method to monitor anticoagulation levels; there is no pharmacologic reversal method, and hemodialysis is an undesirable treatment option.

Full Text

Duke Authors

Cited Authors

  • Woo, JS; Kapadia, N; Phanco, SE; Lynch, CA

Published Date

  • June 2013

Published In

Volume / Issue

  • 9 / 2

Start / End Page

  • 192 - 195

PubMed ID

  • 23212788

Pubmed Central ID

  • 23212788

Electronic International Standard Serial Number (EISSN)

  • 1937-6995

Digital Object Identifier (DOI)

  • 10.1007/s13181-012-0276-5

Language

  • eng

Conference Location

  • United States